There isn’t a satisfying word for this. A word to describe what’s been happening to me over the last few years. We describe it as Topical Steroid Withdrawal but that’s just not catchy. It’s a mouthful and I have to explain it often, not that I mind, it’s my favourite subject after running and allergies!
We have the same problems in the allergy world with terms like anaphylaxis, intolerant, sensitive and allergic. These words are interchangeable and are used in the wrong context all the time.
Read ‘Nowt to do with hay or fever’ here.
TSW is the same. It’s still pretty unknown as a term, even doctors don’t recognise that it’s real, but here are a few ways to describe it such as red skin syndrome, resistant atopic dermatitis, eczema, topical steroid addiction and topical steroid withdrawal. But let me just say, TSW is not eczema, nothing like it. Oh how I wish I had never used them.
I do feel like the numbers going through it are growing but since it’s not a recognised condition amongst the medical profession it’s a struggle to raise awareness and there isn’t much research into the condition.
My good friend Cara has blogged about what we should call Topical Steroid Withdrawal. Read more here in Thisisnoteczema.
Am I experiencing tachyphylaxis?
I spoke to my dermatologist recently and asked him if there was anything in the world of dermatology that did recognise that steroids can stop working, and in fact can cause adverse affects.
He told me there was and it’s another tricky word to get your tongue around. I don’t really want another -phylactic to my name!
He told me it could be tachyphylaxis and this is now on my medical records.
This is what tachyphylaxis means:
“Tachyphylaxis is the rapid decrease in response to a topical steroid due to repeated use. Overuse of steroids can cause the skin to develop a tolerance to the drug, rendering them useless. When this happens, people will often increase the dosage or apply the steroid more frequently, which only increases a person’s tolerance to the drug.”verywellhealth.com
However in another study it said, “In most patients, treatment-resistant AD is most likely due to poor adherence to treatment rather than loss of drug responsiveness.“
So implying they’re not working because we used them wrongly. Easy to blame the patient but it’s not helpful.
We used them exactly how we were supposed to use them. Some of us may have used less than prescribed, that was certainly my experience. I always felt unhappy about using topical steroids and treated my skin with the least amount possible. Way less than the doctors prescribed.
But others used them too much and admit that they probably did this. Others used them exactly as prescribed. All of us have had the same problems. There is a correlation between those who erred with caution, those who followed guidance to the letter and those who upped the dose when it stopped working. Despite how much steroids we applied, we still have TSW. It isn’t the same for everyone. Some only used the creams for a short time.
There are no warnings with these topical steroids that overuse can cause addiction.
There are no warnings that using them could leave us with eczema worse than what we started with.
Read ‘Topical Corticosteroids for treatment – resistant atopic dermatitis’
Topical Steroid Withdrawal is an Iatronic condition which affects the whole body, where previous eczema and atopic dermatitis had only affected local areas. Despite steroids only being used on particular parts of the body, TSW typically affects the whole body indiscriminately and causes widespread inflammation, redness, oozing, crusting and flaking.
You can find out more on the ITSAN charity website.
And also the Scratch That website, created by five women who have healed from topical steroid withdrawal which pulls together lots of resources.
We have only scratched the surface but we are not going ot stop.
We know what’s happening.
But the medical profession refuse to accept it’s happening.
They call us steroid phobic or tell us we used the steroids wrongly.
But we are healing, slowly, one by one. We are warriors.
And we will not stop campaigning and talking about this until we see change.
We don’t even have the words to describe what’s happening so we will use TSW. And if you hear anyone saying they are considering topical steroids for their skin, tell them about us. Tell them to google TSW or topical steroid withdrawal.
Ask them to pause before using this drug, this toxic, dangerous, insidious innocent looking cream that could break your skin and the organs in your body worse than you could imagine.
Tell them we have a word for this. But we are looking for a better word. And we will wait until the medical profession accept this and maybe they will call it something else.
For me, I am so happy to be steroid free for 18 months now. Never felt better. still healing but thank you to those who told me what was happening to me. Thank you to those people who commented on my blog. I was in denial for years but I listened.
That’s a new word on me, Ruth, thank you! Just wish it didn’t have to exist, of course. Keep being brave x
Ruth Holroyd says
It was a new word for me too and not a particularly useful one. When your dermatologist is clutching for any word that doesn’t acknowledge topical steroid withdrawal me thinks.